Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 79, NWS Midland/Odessa, TX

October 4, 1997Martin County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 4, 1997, 9:06 PM CDT for Martin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 1997, 9:06 PM CDT (02:06 UTC)
Expired
Oct 5, 1997, 12:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Martin County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 050208
FFWMAF
TXC317-050500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
906 PM CDT SAT OCT 4 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...NORTHERN MARTIN COUNTY
 
A SERIES OF THUNDERSTORMS MOVING NORTH OVER NORTHERN MARTIN COUNTY
HAS RESULTED IN RAINFALL AMOUNTS EXCEEDING 2 INCHES... ACCORDING TO
DOPPLER RADAR ESTIMATES. AREAS ALONG HIGHWAY 137 BETWEEN LENORAH AND
THE MARTIN/DAWSON COUNTY LINE HAVE RECEIVED ESPECIALLY HEAVY
AMOUNTS OF RAIN APPROACHING 5 INCHES. RAINFALL AMOUNTS OF UP TO AN
INCH IN 15 MINUTES HAD BEEN REPORTED JUST NORTHWEST OF LENORAH.
THIS WILL LIKELY RESULT IN DANGEROUS FLASH FLOODING ALONG AND NEAR
HIGHWAY 137.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
TJT
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 1:34 PM CDT, 7 hours 32 minutes earlier.

Area forecast discussion, Oct 4, 1:34 PM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
133 PM CDT SAT OCT 4 1997

SURFACE ANALYSIS INDICATES WEAK COLD FRONT FROM NEAR KROW NE TO
ERN TX PANHANDLE WITH TROF FROM NEAR KCDS TO KMAF WHILE SATELLITE
SUPPORTS UPPER TROF AXIS N-S ACROSS A LARGE PART OF THE CWA.
CONVECTION BEGINNING TO FIRE ACROSS THE SRN AREAS WITHIN AREA OF
WEAK MSTR CONVERGENCE PER ADAP...EXPECT THIS TREND TO GENERALLY
CONTINUE THRU THE EVENING. LOW CLOUDS ARE AGAIN A CONCERN FOR TMW
MORNING WITH NGM BLYR PROGS MORE MOIST WITH GOOD SELY FLOW. ATTM
WILL GO WITH LOW CLOUDS AT LEAST IN TERRELL/E PECOS AND POSSIBLY AS
FAR N AS KMAF. TMW AFTERNOON IS EXPECTED TO BE GENERALLY DRY AS TROF
ALOFT WEAKENS. HOWEVER PATTERN BEGINS TO CHANGE WITH FLOW ALOFT
BECOMING SW LATER TMW...MORE SO MONDAY AS TROF SHARPENS IN THE W.
CLOUDS TO RTRN E AND S PARTS OF CWA BY MONDAY AS MID-LEVEL MSTR SEEN
IN W GULF GETS PULLED NW BETWEEN SW FLOW TO THE W AND THE SE FLOW TO
THE E. WILL HOLD OFF ON INTRODUCING POPS MONDAY UNTIL GET BETTER
HANDLE ON WWD EXTENT OF MSTR. PATTERN CHANGE TO RESULT IN GENERALLY
COOLER/POSSIBLY WETTER WX INTO THE WEEK.

MAF 63/86 20/-
CNM 60/88 10/-
MRF 53/78 10/-
P07 65/83 20/-

MURDOCH/BF

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.